Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 45, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 23, 2017, 7:53 PM CDT for 4 counties in Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 7:53 PM CDT (00:53 UTC)
- Expired
- May 23, 2017, 8:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 25 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:10 PM CDT | TSTM WND DMG | 3 Se Friendswood, TX | SERIES OF FENCES BLOWN DOWN IN WESTERN LEAGUE CITY ALONG MAPLE LEAF BETWEEN LEAGUE CITY PKWY AND 528. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
272
WFUS54 KHGX 240053
TORHGX
TXC039-157-167-201-240115-
/O.NEW.KHGX.TO.W.0045.170524T0053Z-170524T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
753 PM CDT TUE MAY 23 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
Northwestern Galveston County in southeastern Texas...
East central Fort Bend County in southeastern Texas...
Northeastern Brazoria County in southeastern Texas...
Southeastern Harris County in southeastern Texas...
* Until 815 PM CDT.
* At 752 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Arcola, or near Fresno, moving east at 50
mph. Strong winds expected between Fresno and Arcola.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southern Pasadena, Pearland, League City, eastern Missouri City,
Texas City, Friendswood, Alvin, Dickinson, Santa Fe, southwestern
Seabrook, Webster, Manvel, Clear Lake, Fresno, southern South Belt
/ Ellington, Nassau Bay, Taylor Lake Village, El Lago, Arcola and
Brookside Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2941 9553 2960 9553 2958 9503 2935 9508
TIME...MOT...LOC 0052Z 278DEG 44KT 2950 9542
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hathaway1 follow-up statement
897
WWUS54 KHGX 240101
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
801 PM CDT TUE MAY 23 2017
TXC039-157-167-201-240115-
/O.CON.KHGX.TO.W.0045.000000T0000Z-170524T0115Z/
Galveston TX-Fort Bend TX-Brazoria TX-Harris TX-
801 PM CDT TUE MAY 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN GALVESTON...EAST CENTRAL FORT BEND...NORTHEASTERN
BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES...
At 759 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Manvel, moving east at 50 mph. Strong winds
between 60-70 mph can be expected near Manvel.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Southern Pasadena, Pearland, League City, Texas City, Friendswood,
Alvin, Dickinson, Santa Fe, southwestern Seabrook, Webster, Manvel,
Clear Lake, Fresno, southern South Belt / Ellington, Nassau Bay,
Taylor Lake Village, El Lago, Arcola, Brookside Village and Iowa
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2942 9548 2960 9548 2958 9503 2935 9508
TIME...MOT...LOC 0059Z 278DEG 44KT 2949 9531
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
HathawayWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:44 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 23, 6:44 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
644 PM CDT Tue May 23 2017
.AVIATION...
Storms occurring ahead of the cold front will be moving across the
terminals from 00Z at KUTS to about 04-05Z at KGLS. A strong
thunderstorm should be east of KCLL by 00Z; however, more showers
were developing to the west of the site. There is a slight
possibility of a strong or severe storm with gusts in excess of
50 knots and large hail making its way through the sites between
KCXO and KHOU between 00Z and 02Z.
Expect the storms to be off the coast by 06Z. VFR conditions are
then expected. Breezy winds are expected to then develop after 15Z
Wednesday.
40
&&
.PREV DISCUSSION... /ISSUED 438 PM CDT Tue May 23 2017/
DISCUSSION...
Surface analysis as of 1 PM CDT showed an approaching cold front
stretching from Del Rio to Waco towards Shreveport, with a weak
prefrontal wind shift entering portions of the Brazos Valley.
Regional radar mosaic this afternoon shows a few cells developing
along and behind the front as it continues to push towards the
southeast. With RAP guidance instability increasing ahead of the
approaching boundary and lift overspreading the region from a
passing 90 knot upper jet, expect the severe weather threat to
increase over the next few hours for Southeast Texas as scattered
thunderstorms continue to develop along the front. Expect the
front to clear the Brazos Valley late this afternoon, reaching the
Houston metro mid-evening, and clearing the coast around midnight
tonight. Steep mid-level lapse rates will result in a large hail
and damaging wind threat (especially if any storms bow out) as the
front progresses southward.
A few showers may linger behind the front tonight before
dissipating as drier air moves into the region, with clearing
clouds and cold air advection behind the front resulting in
cool overnight low temperatures in the mid 50s to mid 60s. Dry
weather will continue through the rest of the week with high
temperatures gradually warming into into the low 90s by Friday as
shortwave ridging translates across the region. Northerly winds
will gradually swing around to the south by Thursday as surface
high pressure slides off to the east, allowing moisture to
gradually return by the beginning of the weekend. A cold front
looks to slide into Texas by the beginning of the weekend and
stall at the beginning of next week as an upper low reaches the
Great Lakes. Will have to keep an eye on the Monday/Tuesday
portion of the forecast next week as disturbances overriding this
stalled boundary look to result in a very wet period for the
region.
Huffman
AVIATION...
A cold front will push off the coast tonight with strengthening
northerly winds and building seas in its wake (some thunderstorms
developing along and ahead of the front could become strong or
severe as they move off the coast this evening). Onshore winds
will return early Thursday and quickly strengthen during the day.
Elevated winds and seas can be expected from the end of the week
on through the upcoming Memorial Day weekend. Caution flags will
probably be needed, and advisories will be possible. 42
CLIMATE...
Low temperatures Wednesday morning will be well-below normal for
late May and observations across parts of the Brazos Valley and
Piney Woods regions may approach or reach record low temperatures
for May 24. A listing of record low temperatures for May 24 for
the first order climate sites are provided below.
LOCATION RECORD LOW YEAR
City of Houston 54 1892
Houston Hobby 57 1940
College Station 55 1913
Galveston 62 1940
Huffman
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 82 60 90 73 / 50 10 0 0 10
Houston (IAH) 59 83 64 89 74 / 60 10 0 0 0
Galveston (GLS) 63 81 73 84 79 / 60 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 11 PM CDT this evening
through Wednesday morning for the following zones: Coastal
waters from Freeport to the Matagorda Ship Channel out 20
NM...Coastal waters from High Island to Freeport out 20
NM...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14
Aviation/Marine...40Hazardous weather outlook, May 23, 4:55 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 455 PM CDT Tue May 23 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-242200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 455 PM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight Scattered thunderstorms will be possible tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds and large hail. Brief heavy downpours will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed tonight. GMZ330-335-350-355-370-375-242200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 455 PM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds, large hail, and locally higher seas. Small craft should exercise caution with winds behind the front. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small craft should exercise caution with winds behind the front Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 23, 7:01 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 701 PM CDT TUE MAY 23 2017 TXZ164-178-179-200-240045- San Jacinto TX-Liberty TX-Polk TX-Trinity TX- 701 PM CDT TUE MAY 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...CENTRAL SAN JACINTO...NORTH CENTRAL LIBERTY AND SOUTHERN POLK COUNTIES UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over Point Blank, or 15 miles west of Livingston, moving southeast at 60 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Livingston, Onalaska, Point Blank, Goodrich, Lake Livingston State Park, Alabama-Coushatta Reservation, West Livingston, Romayor, Oakhurst and Rye. A severe thunderstorm watch remains in effect until 1100 PM CDT for southeastern Texas. LAT...LON 3072 9533 3091 9526 3075 9462 3041 9477 TIME...MOT...LOC 0000Z 294DEG 50KT 3077 9519
Local storm report, May 23, 7:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
720 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 NW SEALY 29.82N 96.24W
05/23/2017 E60 MPH AUSTIN TX PUBLIC
TREE LIMBS AND FENCES DOWN.
&&
EVENT NUMBER HGX1700217
40Local storm report, May 23, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
721 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 NW SEALY 29.84N 96.22W
05/23/2017 E0.75 INCH AUSTIN TX PUBLIC
DIME SIZE HAIL NEAR SEALY.
&&
EVENT NUMBER HGX1700218
40Local storm report, May 23, 7:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
728 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 12 N COLUMBUS 29.87N 96.55W
05/23/2017 COLORADO TX 911 CALL CENTER
PART OF FM-109 IN FRELSBURG BLOCKED BY A DOWNED TREE.
&&
EVENT NUMBER HGX1700219
40Local storm report, May 23, 7:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
735 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 6 NE GRAPELAND 31.55N 95.40W
05/23/2017 E1.00 INCH HOUSTON TX 911 CALL CENTER
QUARTER SIZE HAIL NEAR PERCILLA.
&&
EVENT NUMBER HGX1700220
40Local storm report, May 23, 7:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
739 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 2 SSW ROSENBERG 29.52N 95.81W
05/23/2017 M61 MPH FORT BEND TX MESONET
MESONET OBSERVATION SITE MEASURED 61 MPH GUST
&&
EVENT NUMBER HGX1700221
MHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | HGX | Polk | 44 min |
| May 23, 7:11 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 34 min |
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazoria, Colorado, Fort Bend, Harris, Matagorda and 2 more | 31 min |
| May 23, 7:18 PM CDT | Tornado Warning | HGX | Austin, Fort Bend | 27 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Matagorda, Wharton | 33 min |
| May 23, 7:56 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 23, 8:05 PM CDT | Tornado Warning | HGX | Brazoria | 25 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 23 min |
| May 23, 8:17 PM CDT | Special Marine Warning | HGX | 88 min | |
| May 23, 8:24 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Matagorda | 36 min |
| May 23, 8:26 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 64 min |
| May 23, 8:33 PM CDT | Special Marine Warning | HGX | 57 min | |
| May 23, 8:54 PM CDT | Special Weather Statement | HGX | Galveston | 51 min |
| May 23, 8:56 PM CDT | Special Marine Warning | HGX | 94 min | |
| May 23, 8:56 PM CDT | Special Weather Statement | HGX | Matagorda | 34 min |
| May 23, 8:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 23, 9:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| May 24, 1:32 AM CDT | Small Craft Advisory | HGX | 3 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.